Text Size

DXM presents hazard

ROYAL AIR FORCE LAKENHEATH, England -- Dextromethorphan, or DXM, could kill you in high enough doses, and Doctor Roger Volk, an adolescence substance abuse counselor at the RAF Lakenheath High School wants every parent to know.

The doctor sent out an e-mail to parents Feb. 9 and explained when used appropriately, DXM is safe and effective in self-treating cough symptoms due to common cold or flu, but then later warned during an interview that "in moderate doses it has the effect of alcohol, at higher doses it has the effects of a hallucinogen and in higher, higher doses it has the effect of death."

He said he hasn't seen any current trends of DXM abuse but "parents need to stay on top of what their family is using over the counter. There is the possibility is there for it to be abused by anyone of any age."

According to Doctor Volk, the effects of DXM abuse vary with the amount taken. The effects could include confusion, dizziness, double or blurred vision, slurred speech, loss of physical coordination, abdominal pain, nausea and vomiting, rapid heartbeat, drowsiness, numbness of fingers and toes, and disorientation. DXM abusers describe different "plateaus" ranging from mild distortions of color and sound to visual hallucinations, "out-of-body" dissociative sensations, and loss of motor control.

The doctor has the following advice for parents:
· Watch for the signs listed above and ask questions and take action if you notice them
· Check what over the counter medications your teen has in their possession
· If they have anything with DXM in it, take charge of it and give as needed
· Stay alert to your teen and their friends having several packets of these substances.
· Be aware that some older teens are buying DXM products for younger teens

For more information on Dextromethorphan, search the Food and Drug Administration's Web site here or contact a local pharmacist.

Add comment


Security code
Refresh

Site Login